Hail, Lawrence
- When
- April 14, 3:41 PM EST
- Where
- Lawrence County, 0.54 mi W of La Grange
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.570, -82.680
On April 14th, strong thunderstorms traversed through southeast Ohio in response to an advancing low pressure system. Storms grew tall enough to produce golf ball and baseball size hail in Lawrence County, which resulted in damage to vehicles in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On April 14th, strong thunderstorms traversed through southeast Ohio in response to an advancing low pressure system. Storms grew tall enough to produce golf ball and baseball size hail in Lawrence County, which resulted in damage to vehicles in the area. Damaging wind gusts within these storms also produced tree and structural damage in Gallia County on the afternoon of the 14th. Activity quickly advanced east of the Ohio River into West Virginia for the rest of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 14, 2:29 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
329 PM EDT Mon Apr 14 2025
.SYNOPSIS...
Strong warming this afternoon ahead of a cold front this evening,
with the potential for severe storms. Chilly Tuesday/Wednesday,
warm-up thereafter. Next system near the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM Monday...
As storms begin to fire up across central Ohio with the
expectation of an eastward storm motion, a Severe Thunderstorm
Watch has been put into effect for the entire Charleston, WV
forecast area through 11 PM this evening.
As of 1228 PM Monday...
An approaching cold front and an upper level trough will provide
moisture and forcing necessary to promote scattered showers and
thunderstorms this afternoon and evening.
SPC mesoanalysis show MLCAPE reaching 1000 J/Kg, deep layered shear
about exceeding 50 knots, and PWATs around 1.6 inches are +2
standard deviation from normal. These ingredients will pose a threat
for severe thunderstorms capable to produce damaging winds of 65-70
mph, large hail of 1-2 inches in diameter and a few tornadoes.
SPC has upgraded an area of Enhance Risk for severe thunderstorms
across most of West Virginia through late this evening.
Latest hi-resolution models suggest strong to severe convection
developing around 4 PM, to affect the Tri-state area this
afternoon, and then spreading east to affect West Virginia this
afternoon and evening. Locally heavy downpours are also
expected. Each individual convective line or storms will move
quickly east limiting flooding concerns. The severe threat will
diminish in intensity and coverage around 03Z or 11 PM.
Expect this front to exit east of the Appalachians during the
overnight hours. Meanwhile, showers and thunderstorms will diminish
in intensity and coverage overnight. Wrapped around light showers
will continue as the back edge of the upper trough continues
overhead into Tuesday. This light precipitation could transition
into snow showers along the northeast mountains by Tuesday evening.
H850 winds increase up to 50 knots under CAA close of the triple
point of the system as it passes through. Therefore, expect
strong gusty winds to mix down and produce up to 50 mph wind
gusts mainly along the higher terrain. Therefore, a Wind
Advisory remains in effect from Tuesday morning through
Wednesday afternoon.
Despite of CAA aloft, high dewpoints will keep tonight's
temperatures into the upper 40s lowlands, ranging into the upper 30s
northeast mountains. With relatively cold air in place, highs for
Tuesday will generally be in the 50s, except lower 40s
northeast mountains.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1221 PM Monday...
Upslope snow showers will continue through early Wednesday morning
in the highest mountain ridges with a slushy 1-2 inches possible on
the grass by daybreak Wednesday across portions of Randolph and
Pocahontas counties. Low- to- mid level dry air will then move
in from the west. With an upper- level trough still lingering
over the eastern United States Wednesday, temperatures will
still feel quite chilly. Morning lows will likely be in the
upper 30s to lower 40s, and some morning frost cannot be ruled
out across portions of southeast Ohio, where the growing season
has already begun. Afternoon highs will only be in the 50s
areawide. Windy conditions will continue across the higher
elevations into the early afternoon, before diminishing as low
pressure over southern Quebec, Canada finally pushes away to the
east. Dry weather is expected Wednesday with sunshine and some
clouds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1221 PM Monday...
Things will begin to warm up again Thursday as an upper-level ridge
builds in from the west. Temperatures will reach the middle to upper
60s by Thursday afternoon, closer to normal for mid-April. The
summer-like warmth will return Friday as the upper-level ridge axis
moves over our area, and temperatures will reach the lower 80s
across the lowlands by Friday afternoon.
Another cold front will approach Saturday, bringing the next
chance of showers and thunderstorms. Strong thunderstorms could
be possible Saturday, depending on the timing and location of
the front. Plenty of model discontinuity exists this far out, so
the details are uncertain at this time. In addition, some
models keep the front nearby Sunday, so we kept slight chance
PoPs in the forecast, given the uncertainty.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...
The period will start with widespread VFR conditions across all
terminals. Then, strong to severe convection is anticipated to
develop as a cold front approaches from the west this afternoon.
CAMs guidance suggests convection could arrive at HTS and PKB around
20-22Z, before spreading east to affect the rest of terminals
through this evening. Have coded TEMPO groups to time stronger
thunderstorms at different sites. Expect strong gusty winds,
localized heavy downpours, and reductions in visibility (IFR) with
the stronger showers or storms. Convective elements will affect the
eastern sites such as BKW and EKN from 23Z through 03Z this evening.
MVFR/IFR post rain visibility will be common over areas that receive
rainfall. Winds will also pick up by afternoon and evening as H850
winds increase to 45 knots under CAA. Coded sub-severe with gusts at
terminals for now, up to 35 knots as it remains uncertain whether or
not severe storms may hit terminals directly.
Conditions may remain MVFR overnight post rainfall low stratus
mainly along the mountains.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Precipitation timing and onset of sub-VFR
CIGs may vary from the forecast. Gusty winds will fluctuate
through tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H M L H M H H H H
HTS CONSISTENCY H H H M L M L H H H H H
BKW CONSISTENCY H H H H H M M H M H M H
EKN CONSISTENCY H H H H M L M H H M M H
PKB CONSISTENCY H H M M M M H H H H H H
CKB CONSISTENCY H H H H M M H H H M H H
AFTER 18Z TUESDAY...
IFR possible in the mountains with snow showers Tuesday evening
into Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 10 AM Tuesday to 2 PM EDT Wednesday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JZ/JMC
NEAR TERM...MEK/ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJHazardous Weather Outlook National Weather Service Charleston WV 327 PM EDT Mon Apr 14 2025 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-151930- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 327 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds in excess of 35mph are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-151930- Northwest Pocahontas-Southeast Randolph- 327 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TUESDAY TO 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Tree and structural damage with power poles knocked down were observed along Route 7 near the small town of Eureka.
In Chipper Mills, one large tree was blown down on Shoestring Ridge Road. Less than a mile away, another tree was blown down on Orchard Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255818, 1255819, 1255820, 1257970, 1255821, 1255822, 1255823, 1255824.